Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 27, NWS Salt Lake City, UT

August 2, 2023Iron County, Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 2, 2023, 11:11 AM MDT for Iron County, Kane County, Washington County, Utah. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2023, 11:11 AM MDT (17:11 UTC)
Expired
Aug 2, 2023, 3:00 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Iron County, UT, Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 40 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 1:10 PM MDTFLASH FLOOD2 S Zion National Park, UTZion National Park reported flash flooding near Twin Brothers Mountain, just north of SR-9.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 119 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 5.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

675 
WGUS55 KSLC 021711
FFWSLC
UTC021-025-053-022100-
/O.NEW.KSLC.FF.W.0027.230802T1711Z-230802T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1111 AM MDT Wed Aug 2 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Southeastern Iron County in southern Utah...
  Northwestern Kane County in southern Utah...
  Southeastern Washington County in southwestern Utah...

* Until 300 PM MDT.

* At 1111 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Rainfall amounts of 1 to 2 
  inches are possible as these storms move through Zion National 
  Park and the surrounding area, including Hildale. Flash flooding 
  is expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Zion National Park, La Verkin, Apple Valley, Hildale, Virgin, 
  Springdale, Kanarraville, Rockville and Kolob Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3756 11325 3756 11268 3714 11271 3700 11293
      3700 11299 3700 11310 3720 11321

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MPS
2 follow-up statements
942 
WGUS75 KSLC 021924
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
124 PM MDT Wed Aug 2 2023

UTC021-025-053-022100-
/O.CON.KSLC.FF.W.0027.000000T0000Z-230802T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-Kane UT-Washington UT-
124 PM MDT Wed Aug 2 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS 
AFTERNOON FOR SOUTHEASTERN IRON, NORTHWESTERN KANE AND SOUTHEASTERN 
WASHINGTON COUNTIES...

At 124 PM MDT, Zion National Park Rangers have observed active flash 
flooding in Twin Brothers Canyon, with additional flash flooding 
likely ongoing in other areas. Between 0.5 and 0.75 inches of rain 
have fallen. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Zion National Park Rangers.

IMPACT...Life threatening flash flooding of slot canyons,
         normally dry washes, creeks and rivers, and roadways
         that cross these washes.

Some locations that will experience flash flooding include...
  Zion National Park, La Verkin, Apple Valley, Hildale, Virgin, 
  Springdale, Kanarraville, Rockville and Kolob Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3756 11325 3756 11268 3714 11271 3700 11293
      3700 11299 3700 11310 3720 11321

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
847 
WGUS75 KSLC 022103
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
303 PM MDT Wed Aug 2 2023

UTC021-025-053-022113-
/O.EXP.KSLC.FF.W.0027.000000T0000Z-230802T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-Kane UT-Washington UT-
303 PM MDT Wed Aug 2 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN IRON, 
NORTHWESTERN KANE AND SOUTHEASTERN WASHINGTON COUNTIES...

Flood waters are beginning to recede. The heavy rain has ended. 
Flows in several slot canyons and normally dry washes within Zion 
National Park will continue to taper through later this afternoon. 
Please continue to heed remaining road and trail closures.

A Flood Watch remains in effect until 1000 PM MDT Wednesday for 
portions of central, southern, and southwest Utah.

LAT...LON 3756 11325 3756 11268 3714 11271 3700 11293
      3700 11299 3700 11310 3720 11321

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 4:01 AM MDT, 7 hours 10 minutes earlier.

Area forecast discussion, Aug 2, 4:01 AM MDT, 7 hours 10 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
401 AM MDT Wed Aug 2 2023

.SYNOPSIS...A monsoon surge will continue across the entire
region today. A drier airmass will build into southern Utah
Thursday, reaching northern Utah by Friday. A drier, more stable
pattern will continue into early next week.

&&

.SHORT TERM (Through 12Z Friday)...Today will be the last day of
the state-wide monsoonal surge, with drying air gradually
building into southern Utah Thursday.

Morning upper air and satellite analysis indicates the upper level
ridge has shifted somewhat eastward over the last 24 hours, now
centered over roughly the Dallas area. A shortwave
trough/potential MCV is located across southern Nevada.
Additional weak shortwave troughs/MCVs are likely present but
difficult to detect at this time.

An area of enhanced showers and embedded thunderstorms is crossing
northern Utah, with cooling cloud tops on IR approaching the
western Uinta Basin as of 330 AM. This area will continue to
shift across northern Utah through early morning.

Guidance indicates the previously mentioned MCV will cross Utah
from southwest to northeast through Thursday morning. This
combined with SBCAPE values between 500-1000 J/kg by this
afternoon plus 95th+ percentile precipitable water values will
set the stage for a widespread convective threat across much of
the state today. What's different today is an increase in deep
layer shear across northern and central Utah, reaching around
20-30kts. Previous days deep layer shear averaged around 10 kts.

As a result, CAMS are indicating the potential for a line of
organized convection developing across west central Utah and
shifting north and east with time. Current timing suggests this
area of strong convection would reach the Wasatch Front by around
5-8 PM.

As is always the case with convection associated with monsoonal
surges, a few questions arise. First, will cloud cover hamper
destabilization this afternoon and evening? Will northern Utah
remain subsident longer than expected in the wake of this
morning's convection? The majority of the CAM guidance suggests
that sufficient destabilization will occur on both accounts for
the potential for organized convection, but this is something that
will need to be monitored for bust potential. For now, added heavy
rain, small hail and gusty winds to the forecast in areas with the
highest threat this afternoon and evening.

Another night of nocturnal convection is expected for northern
Utah tonight, which will need to be monitored for the threat of
flash flooding. HREF average return intervals show >60% chance 5
year return intervals will be exceeded across northern Utah, with
>40% chance 10 year return intervals will be exceeded (in a broad
area for both) tonight into Thursday morning.

With dry air advection shifting into central Utah by Thursday
afternoon, the heavy rain threat with Thursday afternoon and
evening convection will be mainly across northern Utah. By Friday
morning, the end of this monsoon surge will be in the books.

.LONG TERM (After 12Z Friday)...Nearly zonal flow will be set up
across Utah Friday. This will allow the drying trend to continue.
Southern Utah will have precipitable water values substantially
lower than the previous day. Mostly dry conditions are forecast
there, with only a low chance for a shower or thunderstorm near
higher terrain. Precipitable water values will decrease, but stay
from roughly 0.8-1" across northern Utah with shortwave energy
contributing to isolated to scattered showers and thunderstorms.
The best precipitation chances will be in the northern mountains.

Monsoonal moisture advection will continue to lower as the ridge
that was in the southern plains retrogrades, bringing near zonal
flow Friday. Similar conditions are forecast Saturday. Southern
Utah will be dry, while moisture content will decrease more
throughout northern Utah, but afternoon showers and thunderstorms
are expected in the mountains.

Flow will transition to northwest Sunday, which will lower
precipitation chances throughout northern Utah. As the ridge
slides eastward early in the week, a few days of shortwave ridging
will be established throughout southwest Wyoming and Utah.

Conditions will be around 5-10F cooler than normal Friday through
the weekend, with near normal temperatures early in the week.

&&

.AVIATION...KSLC...VFR conditions will prevail with scattered
afternoon showers and thunderstorms. Any shower or thunderstorm
will be capable of heavy rain, which could lower visibility or
ceiling into MVFR range. Winds will prevail from the southeast
most of the morning, with a transition to northwest flow around
17Z. Confidence on wind direction through the afternoon is low and
will depend on where showers and thunderstorms are. Gusty,
erratic winds could occur with nearby showers or thunderstorms.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered afternoon showers
and thunderstorms with heavy rain could drop ceilings and
visibility from VFR range. Gusty, erratic outflow winds could
occur with nearby showers or thunderstorms. Showers and
thunderstorms are expected from 18Z-00Z in southern Utah and from
18Z-06Z in northern Utah.

&&

.FIRE WEATHER...A monsoon surge will continue to bring deep moisture
to the state today. This will result in multiple rounds of
showers and thunderstorms with wetting rains, cooler temperatures
and higher humidities. The monsoon surge will come to an end
Thursday across southern Utah as drier air begins to shift into
the region. By Friday, this drying trend will reach northern Utah.
Expect a very dry airmass to shift into place, with afternoon
humidities levels below 15 percent across southern Utah, 25 to 35
percent across northern Utah Friday into the weekend.

Outside of a weak disturbance grazing far northern Utah Saturday,
there is little threat of precipitation through at least midweek
next week as a drier airmass remains in place.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 2, 9:47 AM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
947 AM MDT Wed Aug 2 2023

UTZ122-125-021630-
Southwest Utah UT-Southern Mountains UT-
947 AM MDT Wed Aug 2 2023

...Strong thunderstorms will impact portions of northeastern
Washington...southwestern Beaver and western Iron Counties through
1030 AM MDT...

At 947 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles east of Ranch Campground to 9 miles
north of New Harmony. Movement was north at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newcastle, Lund, Hamlin Valley, Indian Peak Management Range and
Woods Reservoir.

This includes Utah Route 56 between mile markers 30 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3843 11404 3830 11308 3800 11310 3748 11333
      3806 11405
TIME...MOT...LOC 1547Z 194DEG 33KT 3803 11381 3761 11337

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MPS
Special weather statement, Aug 2, 10:29 AM MDT, 42 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1029 AM MDT Wed Aug 2 2023

UTZ122-125-021700-
Southwest Utah UT-Southern Mountains UT-
1029 AM MDT Wed Aug 2 2023

...Strong thunderstorms will impact portions of central Beaver and
north central Iron Counties through 1100 AM MDT...

At 1029 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 30 miles northeast of Ranch Campground to 22
miles southwest of Milford to 15 miles north of Enoch. Movement was
northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Milford, Minersville, Indian Peak Management Range and Woods
Reservoir.

This includes Utah Route 21 between mile markers 31 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3857 11385 3856 11287 3817 11288 3795 11311
      3818 11346 3824 11390
TIME...MOT...LOC 1629Z 215DEG 43KT 3831 11374 3827 11339 3798 11313

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MPS
Special weather statement, Aug 2, 10:56 AM MDT, 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1056 AM MDT Wed Aug 2 2023

UTZ115-117-122-125-021730-
Southwest Utah UT-Western Millard and Juab Counties UT-
Southern Mountains UT-Central Mountains UT-
1056 AM MDT Wed Aug 2 2023

...Strong thunderstorms will impact portions of southwestern Millard
and western Beaver Counties through 1130 AM MDT...

At 1055 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 36 miles southeast of Garrison to 35 miles
northwest of Beaver to 12 miles southeast of Milford. Movement was
northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Milford, Minersville and Black Rock.

This includes Utah Route 21 between mile markers 22 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3885 11390 3887 11297 3863 11267 3817 11291
      3842 11328 3841 11386
TIME...MOT...LOC 1655Z 208DEG 32KT 3847 11370 3848 11324 3824 11290

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MPS
Special weather statement, Aug 2, 11:06 AM MDT, 5 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1106 AM MDT Wed Aug 2 2023

UTZ124-128-021730-
South Central Utah UT-Zion National Park UT-
1106 AM MDT Wed Aug 2 2023

...A strong thunderstorm will impact portions of southeastern
Washington County through 1130 AM MDT...

At 1105 AM MDT, Doppler radar was tracking a strong thunderstorm near
Colorado City, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Colorado City, Hildale and Rockville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3714 11309 3713 11291 3699 11297 3700 11310
      3700 11311
TIME...MOT...LOC 1705Z 205DEG 18KT 3701 11304

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:40 AM MDTFlood WatchSLCBeaver, Box Elder, Cache, Carbon, Davis, Duchesne and 19 more31 hr
Aug 2, 9:47 AM MDTSpecial Weather StatementSLCIron43 min
Aug 2, 10:29 AM MDTSpecial Weather StatementSLCBeaver31 min
Aug 2, 10:56 AM MDTSpecial Weather StatementSLCBeaver34 min
Aug 2, 11:06 AM MDTSpecial Weather StatementSLCWashington24 min
Aug 2, 11:32 AM MDTSpecial Weather StatementSLCMillard28 min
Aug 2, 11:43 AM MDTAreal Flood AdvisorySLCIron93 min
Aug 2, 11:51 AM MDTSevere Thunderstorm WarningSLCMillard39 min
Aug 2, 12:30 PM MDTSevere Thunderstorm WarningSLCMillard45 min
Aug 2, 12:35 PM MDTSpecial Weather StatementSLC40 min
Aug 2, 1:08 PM MDTSpecial Weather StatementSLCPiute52 min
Aug 2, 1:10 PM MDTSevere Thunderstorm WarningSLCJuab, Millard65 min
Aug 2, 1:13 PM MDTSpecial Weather StatementSLCDuchesne17 min
Aug 2, 1:19 PM MDTSpecial Weather StatementSLCGarfield41 min
Aug 2, 1:27 PM MDTSpecial Weather StatementSLCKane48 min
Aug 2, 1:33 PM MDTSpecial Weather StatementSLCKane42 min
Aug 2, 1:33 PM MDTSpecial Weather StatementSLCSevier42 min
Aug 2, 1:34 PM MDTAreal Flood AdvisorySLCSalt Lake107 min
Aug 2, 1:46 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele, Utah59 min
Aug 2, 1:51 PM MDTSpecial Weather StatementSLCKane39 min
Aug 2, 1:55 PM MDTSpecial Weather StatementSLCJuab50 min
Aug 2, 2:00 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane6 hr
Aug 2, 2:27 PM MDTSevere Thunderstorm Warning Considerable damage threatSLCSalt Lake, Tooele, Utah, Wasatch33 min
Aug 2, 2:31 PM MDTSpecial Weather StatementSLCGarfield44 min
Aug 2, 2:49 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane41 min
Aug 2, 2:58 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane3 hr
Aug 2, 3:01 PM MDTSevere Thunderstorm Warning Considerable damage threatSLCSalt Lake, Summit, Tooele, Utah, Wasatch59 min
Aug 2, 3:12 PM MDTSpecial Weather StatementSLCTooele33 min
Aug 2, 3:21 PM MDTSpecial Weather StatementSLCEmery39 min
Aug 2, 3:24 PM MDTFlash Flood Warning Considerable damage threatSLCTooele4 hr
Aug 2, 3:42 PM MDTSpecial Weather StatementSLC48 min
Aug 2, 3:45 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Morgan, Salt Lake, Tooele, Weber60 min
Aug 2, 3:57 PM MDTSpecial Weather StatementSLCEmery48 min
Aug 2, 4:03 PM MDTAreal Flood AdvisorySLCSalt Lake117 min
Aug 2, 4:16 PM MDTAreal Flood AdvisorySLCTooele119 min
Aug 2, 4:17 PM MDTSpecial Weather StatementSLCMorgan, Summit43 min
Aug 2, 4:30 PM MDTSpecial Weather StatementSLCDuchesne45 min
Aug 2, 4:45 PM MDTSevere Thunderstorm Warning Considerable damage threatSLCBox Elder, Davis, Tooele, Weber45 min
Aug 2, 4:51 PM MDTSpecial Weather StatementSLCEmery39 min
Aug 2, 4:58 PM MDTSpecial Weather StatementSLCWeber47 min
Aug 2, 5:02 PM MDTSevere Thunderstorm WarningSLCMorgan, Rich, Summit58 min
Aug 2, 5:58 PM MDTSpecial Weather StatementSLCRich62 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.